Opioid use could cause mania
In “A mysterious case of mania” (Cases That Test Your Skills, Current Psychiatry), we concur with the authors’ diagnosis of a substance-induced mood disorder (secondary mania) in Mrs. P, who presented with an abrupt onset of a mania with no known history of a similar episode. The authors list substances that could have provoked this patient’s mania: antidepressants, phenylephrine in an over-the-counter medication, and sudden withdrawal of methadone. We propose another possible contributing factor: the direct mood-elevating effect of opioids. We previously reported this clinically important potential adverse effect in a study of patients with bipolar disorder.1
A clue to preexisting bipolar disorder in Mrs. P is that she had been taking sertraline and desipramine prescribed for “unknown reasons.” Mrs. P reportedly accidentally overdosed on maintenance opioid pain medications (methadone, hydrocodone, and tramadol) 2 weeks before the onset of her manic episode. This overdose probably caused a sudden increase in opioid blood levels, which could have caused the manic episode. Psychiatrists should be alert for this possible reaction in patients with bipolar disorder who take opioids prescribed by other physicians.
Charles B. Schaffer, MD
Clinical professor of psychiatry
Thomas E. Nordahl, MD, PhD
Professor of psychiatry
University of California Davis School of Medicine
1. Schaffer C, Nordahl T, Schaffer L, et al. Mood-elevating effects of opioid analgesics in patients with bipolar disorder. J Neuropsychiatry Clin Neurosci. 2007;19(4):449-452.
The authors respond
The question of whether opioid pain medications could induce mania is not without some controversy. A literature search revealed only 2 case reports on tramadol-induced mania.1,2 Our case presentation discussed a manic syndrome that was most likely cause by multiple substances. With Mrs. P’s complex polypharmacy, we were unable to pinpoint the exact cause of her symptoms. If we hypothesize that she had mania induced by tramadol, we still have to include other factors that were present on the day of admission, such as antidepressants, phenylephrine in an over-the-counter medicine, and sudden withdrawal of methadone.
Gold et al1 present data that support the hypothesis that opioids have antidepressant, antimanic, and antipanic effects. Interestingly, case reports suggest that opioids may have an antidepressant effect in patients with affective disorders.1,2 A few case reports have noted hypomanic or manic symptoms associated with opioid use.3-5 Specific opioids suggested to have this property include the μ-opioid agonists tramadol and codeine and the partial agonist buprenorphine.
To our knowledge, there are no case reports commenting on possible manic effects from the use of oxycodone, hydrocodone, methadone, or morphine. Sleep loss also may trigger mania and plays an important role in the condition.
Magdalena Romanowicz, MD
Timothy W. Lineberry, MD
1. Gold MS, Pottash AC, Sweeney D, et al. Antimanic, antidepressant, and antipanic effects of opiates: clinical, neuroanatomical, and biochemical evidence. Ann N Y Acad Sci. 1982;398:140-150.
2. Emrich HM, Vogt P, Herz A. Possible antidepressive effects of opioids: action of buprenorphine. Ann N Y Acad Sci. 1982;398:108-112.
3. Gonzalez-Pinto A, Imaz H, De Heredia JL, et al. Mania and tramadol-fluoxetine combination. Am J Psychiatry. 2001;158(6):964-965.
4. Watts BV, Grady TA. Tramadol-induced mania. Am J Psychiatry. 1997;154(11):1624.-
5. Orr KG, Mostert J, Castle DJ. Mania associated with codeine and paracetamol. Aust N Z J Psychiatry. 1998;32:586-588.